Ohio, 2010Damaging Winds in Ohio, April 16, 2010
April 16, 2010 · NWS PBZ · 5 events in 4 counties and zones
Severe thunderstorms were scattered across eastern Ohio, the northern West Virginia panhandle, and southwest Pennsylvania ahead of a cold front. Significant damaging winds associated with a large bow echo occured along a path from near Steubenville, Ohio to Latrobe, Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms were scattered across eastern Ohio, the northern West Virginia panhandle, and southwest Pennsylvania ahead of a cold front. Significant damaging winds associated with a large bow echo occured along a path from near Steubenville, Ohio to Latrobe, Pennsylvania. From this bow echo the highest recorded wind gusts at ASOS observation sites were 71 MPH at Wheeling, WV, 66 MPH at Allegheny County Airport in West Mifflin, PA, and 86 MPH at Latrobe, PA. At least 150,000 homes lost power at some point during the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 16, 12:44 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 16, 12:44 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
144 PM EDT FRI APR 16 2010
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION THIS EVENING
WITH SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE.
BEHIND THE FRONT IT WILL BE MUCH COOLER FOR THE WEEKEND A CHANCE
FOR SHOWERS.
&&
.NEAR TERM /THROUGH SATURDAY/...
SHOWERS AND A FEW STORMS HAVE DEVELOPED AHEAD OF AND ALONG COLD
FRONT NOW INTO NORTHWEST OHIO. DEW POINTS INTO THE 50S AHEAD OF
FRONT. MORNING SOUNDINGS HAVE AN AN INVERTED V IN THE LOWER LEVELS
AND WITH A 50 KT MID LEVEL FLOW SOME STORMS MAY BE SEVERE. FRONT
WILL MOVE INTO NORTHWEST PA LATE AFTERNOON AND ACROSS MASON DIXON
LINE FIRST HAVE OF TONIGHT. SHOWERS WILL DIMINISH NORTHWEST TO
SOUTHEAST TONIGHT BEHIND FRONT WITH MUCH COOLER TEMPERATURES.
SATURDAY CLOSED LOW OVER NEW ENGLAND WILL WRAP LOW LEVEL MOISTURE
AND MUCH COOLER TEMPERATURES ACROSS REGION WITH A FEW SHOWERS
POSSIBLE ESPECIALLY NORTH OF PITTSBURGH AND IN THE RIDGES. WINDS
WILL BE GUSTY TONIGHT AND SATURDAY WITH TEMPERATURES CLOSER TO
COOLER MAV VALUES FOR MAX TEMP SATURDAY.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
COLDER AIR AND WRAP AROUND MOISTURE SATURDAY NIGHT INTO THE FIRST
PART OF SUNDAY WILL KEEP CLOUDS ACROSS THE REGION WITH A FEW
SHOWERS NORTH AND RIDGES. MODELS AGREE THAT 850MB TEMPS AND
100-850MB THICKNESS MAY ALLOW SOME SNOW FLAKES IN THE MIX AS WELL
ESPECIALLY ALONG THE I-80 CORRIDOR AND IN THE RIDGES. TEMPERATURES
NEAR A BLEND OF MODEL MOS. SUNDAY NIGHT INTO MONDAY SURFACE HIGH
WILL BUILD INTO REGION WITH CLOUDS DECREASING AND CONTINUED COOL
TEMPERATURES.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS THROUGH MIDWEEK.
THE NEXT SYSTEM IS PROGGED TO APPROACH THE AREA BY THE END OF THE
WEEK BRINGING A CHANCE OF SHOWERS. BELOW NORMAL TEMPERATURES EARLY
NEXT WEEK WILL MODERATE TO NEAR NORMAL FOR MID/LATE WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL MAKE ITS APPROACH THIS AFTN. OUT AHEAD OF THE
BOUNDARY...LINE SEGMENTS OF SHWRS/ISOLATED TSTMS ARE DEVELOPING
ACROSS SOUTHERN/CENTRAL OHIO...WITH THE LEADING LINE ENTERING
NORTH CENTRAL WEST VIRGINIA. THESE SHWRS/TSTMS WILL AFFECT ZZV
AND MGW IN THE NEXT 1-3 HOURS. THINK PREVAILING LOW END VFR WILL
OCCUR...WITH HEAVIER SHWRS PRODUCING MVFR. FURTHER NORTH...MORE
ORGANIZED ACTIVITY CLOSER TO THE SURFACE COLD FRONT IS NUDGING
SOUTH INTO NORTHWEST PA. THIS WILL AFFECT FKL/DUJ WITH SHWRS
AND ISOLATED/SCATTERED TSTMS THROUGH THIS AFTN...WITH THE
ACTIVITY MOVING SOUTH TO PA/WV/MD BY MID/LATE AFTN. MVFR CONDITIONS
ARE LIKELY IN THE MORE POTENT SHWRS 20-24Z. SURFACE WINDS WILL
INCREASE TO 12-15KT WITH LOCAL GUSTS TO 30-35KT. EXPECT A SHARP
SHIFT TO NORTHWESTERLY WINDS BEHIND THE BOUNDARY.
A PERIOD OF MVFR CIGS IS EXPECTED BEHIND THE AREA OF RAIN TONIGHT.
COLD UPPER TROUGH WILL DIG IN FOR THE WEEKEND WITH SHOWERS AND MVFR
CIGS EXPECTED. MOST OF THE LOWER CIGS AND RAINFALL SHOULD BE
CONFINED TO THE EASTERN PORTS. HIGH PRESSURE WILL RESTORE
PREVALENT VFR FOR MONDAY AND TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Apr 16, 12:45 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
145 PM EDT FRI APR 16 2010
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-171745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
145 PM EDT FRI APR 16 2010
...SEVERE THUNDERSTORM WATCH 71 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Apr 16, 12:54 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
154 PM EDT FRI APR 16 2010
MDZ001-PAZ032-WVZ022-023-161845-
FAYETTE PA-GARRETT MD-MONONGALIA WV-PRESTON WV-
154 PM EDT FRI APR 16 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...PRESTON AND MONONGALIA...
AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTHEAST OF CONNELLSVILLE TO ELLIOTTSVILLE TO GLADESVILLE...MOVING
EAST AT 45 MPH. THESE STORMS CAN CONTAIN WINDS GUSTING TO 45 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MORGANTOWN... MASONTOWN... LAUREL RUN...
DELLSLOW... CHEAT NECK... HOPWOOD...
ELLIOTTSVILLE... DUNBAR... CONNELLSVILLE...
CHALKHILL... FARMINGTON... CLIFTON MILLS...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
FRIDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
&&
Special weather statement, Apr 16, 12:58 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT FRI APR 16 2010
OHZ039>041-048>050-057>059-068-069-162000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD
158 PM EDT FRI APR 16 2010
THROUGH 3 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
AT 30 MPH ACROSS EASTERN OHIO. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH AND PEA SIZED HAIL.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
FRIDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
&&
Special weather statement, Apr 16, 1:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT FRI APR 16 2010
OHZ040-041-049-050-059-069-PAZ013-014-020-021-029-031-WVZ001>004-
012-162000-
CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BELMONT-MONROE-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-
INCLUDING THE CITIES OF...CARROLLTON...EAST LIVERPOOL...SALEM...
COLUMBIANA...EAST PALESTINE...WELLSVILLE...CALCUTTA...CADIZ...
HOPEDALE...STEUBENVILLE...MARTINS FERRY...ST. CLAIRSVILLE...
BELLAIRE...BARNESVILLE...SHADYSIDE...BRIDGEPORT...WOODSFIELD...
NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...ALIQUIPPA...
BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...WAYNESBURG...
FAIRDALE...TORONTO...WEIRTON...WHEELING...MOUNDSVILLE...
NEW MARTINSVILLE
254 PM EDT FRI APR 16 2010
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40
MPH...CROSSING THE NORTHERN WEST VIRGINIA PANHANDLE BETWEEN
3 PM AND 330 PM...AND ENTERING BEAVER...ALLEGHENY...WASHINGTON AND
GREENE COUNTY PENNSYLVANIA BETWEEN 330 PM AND 4 PM. THE STRONGER
STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH AND PEA
SIZED HAIL.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
FRIDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Thunderstorm Wind, Jefferson
- When
- April 16, 2:25 PM EST to 2:35 PM EST
- Where
- Jefferson County, 0.25 mi SSW of Reeds Mills to 0.46 mi ESE of Steubenville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 40.367, -80.752
Emergency management reported large trees down from near the intersection of Highways 43 and 22 to the Jefferson County Airport and east across the city of Steubenville. 3 hangars at the airport were significantly damaged with loss of roofs and structural damage. Trees and power lines were down across much the the Steubenville area.
Thunderstorm Wind, Coshocton
- When
- April 16, 2:55 PM EST
- Where
- Coshocton County, 0.69 mi N of Warsaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.340, -82.000
Law enforcement reported large trees down near Warsaw.
Thunderstorm Wind, Tuscarawas
- When
- April 16, 3:01 PM EST
- Where
- Tuscarawas County, 0.87 mi NW of Dover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.530, -81.480
Law enforcement reported large trees down in Dover.
Thunderstorm Wind, Harrison
- When
- April 16, 3:30 PM EST
- Where
- Harrison County, New Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 40.180, -81.000
A trained spotter reported large trees down across Route 9 in New Athens.
Thunderstorm Wind, Tuscarawas
- When
- April 16, 3:34 PM EST
- Where
- Tuscarawas County, 0.69 mi N of Gnadenhutten
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 40.360, -81.430
Law enforcement reported large trees down in Gnadenhutten.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, April 16, 20102 injured · $1.1 million · 75 kt wind · 16 events
- Flash Flooding and Flood in Texas, April 16, 2010$270,000 · 14 events
- Damaging Winds in Pennsylvania, April 16, 20101 injured · $80,000 · 69 kt wind · 28 events
- Damaging Winds in West Virginia, April 16, 2010$225,000 · 62 kt wind · 3 events
- Flash Flooding and Hail in Texas, April 16 to 17, 2010$102,000 · 1 in hail · 5 events
- Damaging Wind in Pennsylvania, April 16, 2010$100,000 · 56 kt wind · 1 event
- Rip Current in Florida, April 16, 20102 injured · 1 event
- High Surf in Hawaii, April 16 to 17, 20109 events
- Damaging Winds in Maryland, April 16, 2010$2,000 · 52 kt wind · 4 events
- Hail in West Virginia, April 16, 20100.88 in hail · 2 events
- Winter Storm in Colorado, April 16 to 17, 20101 event
- Damaging Wind in Ohio, April 16, 2010$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221249, 221250, 221251, 221252, 221253.